Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 57, NWS Baltimore/Washington

June 19, 2003Fairfax County, Loudoun County, Prince William County, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2003, 12:58 AM EDT for Fairfax County, Loudoun County, Prince William County, Virginia; Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2003, 12:58 AM EDT (04:58 UTC)
Expired
Jun 19, 2003, 4:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Montgomery County, MD, Fairfax County, VA, Loudoun County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 7 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 190502
FFWLWX
MDC031-VAC059-107-153-190800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT THU JUN 19 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  NORTHERN AND WESTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND
  WESTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA
  EASTERN LOUDOUN COUNTY IN NORTHERN VIRGINIA
  NORTHERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA

* UNTIL 400 AM EDT.

* AT 1258 AM EDT...SHOWERS AND THUNDERSTORMS EXTENDING FROM UPPER
  MONTGOMERY COUNTY SOUTHWWARD INTO NORTHERN PRINCE WILLIAM COUNTY
  WERE PRODUCING RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THIS 
  ACTIVITY WILL DRIFT SLOWLY NORTHEAST FOR THE NEXT SEVERAL HOURS
  ...BUT WILL LIKELY PRODUCE ENOUGH RAINFALL TO CAUSE SMALL STREAMS
  AND CREEKS TO OVERFLOW. HIGH STANDING WATER ON ROADS CAN ALSO BE
  EXPECTED. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY      
  RAIN INCLUDE UPPER MONTGOMERY COUNTY...EASTERN LOUDOUN COUNTY
  WESTERN FAIRFAX COUNTY AND NORTHERN PRINCE WILLIAM COUNTY.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3897 7769 3873 7760 3914 7699 3932 7719

$$
RDH
2 follow-up statements
000 
WGUS71 KLWX 190637
FFSLWX
MDC031-VAC059-107-153-190730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 AM EDT THU JUN 19 2003

...FLASH FLOOD WARNING FOR EASTERN LOUDOUN COUNTY UNTIL 400 AM...
...FLASH FLOOD WARNING FOR WESTERN FAIRFAX COUNTY UNTIL 400 AM...
...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY UNTIL 400 AM...
...FLASH FLOOD WARNING FOR NORTHERN PRINCE WILLIAM COUNTY UNTIL 400 
AM...

RADAR AT 230 AM WAS INDICATING POCKETS OF MODERATE RAIN FALLING
OVER THE WARNING AREA. RAINFALL RATES IN THE HEAVIEST ACTIVITY ARE
ESTIMATED TO BE AROUND AN INCH PER HOUR. 

OFFICIALS IN FAIRFAX COUNTY REPORT HIGH WATER ON HUNTER MILL ROAD
BETWEEN RESTON AND VIENNA. PRINCE WILLIAM COUNTY REPORTS HIGH WATER 
ON ROUTE 15 IN THE NORTHERN SECTION OF THE COUNTY...BUT THE ROAD IS 
PASSABLE. 

ADDITIONAL AREAS MAY EXPERIENCE HIGH WATER THROUGH THE PREDAWN 
HOURS. MOTORISTS SHOULD BE ALERT FOR FLOODING...IT IS MORE DIFFICULT 
TO SEE FLOOD WATERS AT NIGHT. DO NOT DRIVE INTO FLOODED AREAS. 

$$
RDH
000 
WGUS71 KLWX 190638 CCA
FFSLWX
MDC031-VAC059-107-153-190730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 AM EDT THU JUN 19 2003

...FLASH FLOOD WARNING FOR EASTERN LOUDOUN COUNTY UNTIL 400 AM...
...FLASH FLOOD WARNING FOR WESTERN FAIRFAX COUNTY UNTIL 400 AM...
...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY UNTIL 400 AM...
...FLASH FLOOD WARNING FOR NORTHERN PRINCE WILLIAM COUNTY UNTIL 400 
AM...

RADAR AT 230 AM WAS INDICATING POCKETS OF MODERATE TO HEAVY RAIN 
FALLING OVER THE WARNING AREA. RAINFALL RATES IN THE HEAVIEST 
ACTIVITY ARE ESTIMATED TO BE AROUND AN INCH PER HOUR. 

OFFICIALS IN FAIRFAX COUNTY REPORT HIGH WATER ON HUNTER MILL ROAD
BETWEEN RESTON AND VIENNA. PRINCE WILLIAM COUNTY REPORTS HIGH WATER 
ON ROUTE 15 IN THE NORTHERN SECTION OF THE COUNTY...BUT THE ROAD IS 
PASSABLE. 

ADDITIONAL AREAS MAY EXPERIENCE HIGH WATER THROUGH THE PREDAWN 
HOURS. MOTORISTS SHOULD BE ALERT FOR FLOODING...IT IS MORE DIFFICULT 
TO SEE FLOOD WATERS AT NIGHT. DO NOT DRIVE INTO FLOODED AREAS. 

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:45 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 9:45 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT WED JUN 18 2003

SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLIER TODAY
GRADUALLY WINDING DOWN WITH THE LOSS OF HEATING FOR THE CENTRAL AND
EASTERN COUNTIES AT THIS TIME. RADAR/SATELLITE COMPOSITE SHOWS A
LARGE AREA OF RAIN WITH SCATTERED THUNDERSTORMS TO THE SOUTHWEST
MOVING NORTHEAST. THIS WILL OVERSPREAD THE AREA LATER TONIGHT.
CURRENT FORECAST HAS A GOOD HANDLE ON PENDING SITUATION. WILL
REFRESH WORDING TO REMOVE CHANCE/EVENING WORDING AND CONTINUE WITH
LIKELY POPS FOR THE REST OF TONIGHT. LATEST SURFACE OBS SHOW TEMPS
AND WIND ON TRACK...SO ONLY COSMETIC CHANGES NEEDED TO THE FORECAST
AT THIS TIME. WILL ALSO REFRESH SPS REGARDING THE RAINFALL POTENTIAL
THROUGH THURSDAY./CPW

...AFTN DISCUSSION.............

RADAR COMPOSITE SHOWS A LARGE AREA OF PRECIP OVER E TN MOVING INTO
SW VA ATTM. THIS IS ASSOC WITH A SIGNIFICANT MID LVL SYSTEM SPINNING
OVER N MISSISSIPPI WHICH IS PUSHING NE TOWARD CWA. BOTH GFS AND ETA
SHOW THIS BATCH OF PRECIP AND ASSOC LIFT MOVING INTO CWA FROM SW TO
NE BETWEEN 00Z AND 08Z. HAVE PUSHED POPS TO CATEGORICAL WHILE THIS
BATCH OF PRECIP PASSES THRU. AROUND 12Z THIS MORNING 850MB LOW WILL
BE DIRECTLY OVERHEAD...THEN EXITS CWA FROM SW TO NE DURING THE
AFTERNOON. PRECIP WILL BECOME MORE SCT AS THE ENERGY PUSHES AWAY THU
AFT.

EXPECTING 0.50 TO 1.5 INCHES OF RAIN TO FALL OVER MOST OF CWA
BETWEEN THIS EVE AND THU EVE. THIS IS BELOW 12 AND 24 HR FLOOD
GUIDANCE BUT WITH HOW WET THE GROUND HAS BEEN WILL ISSUE SPECIAL WX
STATEMENT TO TALK ABOUT PONDING OF WATER ON ROADS AND LOW LYING
AREAS IN ADDITION TO SMALL CREEK/STREAM RISES BY TOMORROW DUE TO
THE QPF.

MMARGRAF

THU NIGHT AND BEYOND...WHAT WAS ONCE A NICE HIGH PRES WEEKEND HAS
DISINTEGRATED INTO A LARGE BOWLING BALL OF A CLOSED LOW OVER THE
EAST. MODL RUNS PROGSVLY GET SLOWR WITH IT AND EXPCT...AND WILL
FORECAST...THAT IT WILL BE SLOWR EXITING THAN THE 12Z GFS HAS. THAT
WILL KEEP A FAIR AMNT OF CLDS AROUND AND POPS THRU THE WEEKEND.
ALTHOUGH IT WILL NOT BE A WASHOUT WEEKEND...I THINK THE FORECAST
WILL SPEAK FOR ITSELF. TEMPS WILL BE COOL WITH A N TO NE FLOW
DEPNDNG ON THE STRENGTH OF ANY WAVES THAT DEVLP ON THE WEAK SFC
FRONT TO OUR SE.

CONSIDER THE CLIMATOLOGY OF THE PATTERN. FOR THE LAST SIX WEEKS
SINCE MAY FIRST...A FULL NINETY PERCENT OF THE DAYS HAVE BEEN CLOUDY
OR MOSTLY CLOUDY...SEVEN TENTHS OR MORE CLOUDY DURING THE DAYLIGHT
HOURS. FURTHERMORE...ALMOST TWO THIRDS OF THE CALENDAR DAYS HAVE HAD
MEASURABLE RAIN...NOT TO MENTION THE TRACE OF RAIN DAYS.  IT/S HARD
TO GO AGAINST THOSE NUMBERS ANYTIME THERE/S UNCERTAINTY IN THE
FORECAST.

AGAIN THERE/S NO STRONG SFC SYSTEM AT THIS POINT TO DRIVE ANY LARGE
SYNOPTC SCALE RAIN...BUT THE SHR INSTAB OF HAVNG THIS LARGE COLD LOW
OVR US WILL CERTAINLY BRING SHRA AT TIMES DURING THE WEEKEND.

GRAD IMPRVE THINGS FOR MON AND LOOKS FAIR ATTM FOR TUE AND WED. NOT
GOING TO GO BELOW A 24 POP THOUGH THRU THE FORECAST PERIOD.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Jun 18, 11:30 AM EDT, 13 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THE RAINFALL
COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY. SOME OF THE
RAINFALL COULD BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH TUESDAY AT THIS
TIME.

MMARGRAF

In the hours before

Special weather statement, Jun 18, 10:30 PM EDT, 2 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT WED JUN 18 2003

...MODERATE RAINFALL EXPECTED TONIGHT THROUGH THURSDAY AFTERNOON...

AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE MID ATLANTIC
REGION LATE TONIGHT THROUGH EARLY THURSDAY. THIS WILL PRODUCE
PERIODS OF LIGHT TO MODERATE RAIN TONIGHT THROUGH THURSDAY
AFTERNOON. A TOTAL OF 0.5 TO 1.5 INCHES OF RAIN COULD FALL ACROSS
THE AREA THROUGH THURSDAY AFTERNOON.

THIS AMOUNT OF RAINFALL COULD CAUSE WATER TO POND ON ROADS. WATER
MAY ALSO COLLECT IN DITCHES...UNDERPASSES...AND OTHER LOW LYING
AREAS. IN ADDITION...SMALL STREAMS AND CREEKS MAY RISE TO BANKFULL
BY THURSDAY AFTERNOON.

THE RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO CAUSE FLASH
FLOODING OR RIVER FLOODING AT THIS TIME. HOWEVER...AREAS RIVERS MAY
EXPERIENCE RISES TO THREE QUARTER BANKFULL BECAUSE OF THE
SIGNIFICANT RUNOFF EXPECTED DUE TO THE WET GROUND CONDITIONS. A
FLOOD WATCH WILL BE ISSUED IF THE AMOUNT OF EXPECTED PRECIPITATION
INCREASES AND WIDESPREAD FLOODING BECOMES A THREAT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER EVENT.

CPW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:15 AM EDTFlash Flood WarningLWXFairfax3 hr
Jun 19, 6:40 PM EDTFlash Flood WarningLWXFrederick3 hr
Jun 19, 7:45 PM EDTFlash Flood WarningLWXHoward, Montgomery3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.